Hail, Craven
- When
- April 11, 5:05 PM EST
- Where
- Craven County, Cove City
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.183, -77.333
Hail up to nickel size covering the road on Highway 70 caused numerous accidents.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 11, 2:00 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION 300 PM EDT SUN APR 11 2004 SHWRS HV BEEN OCCURG OVR AREA MOST OF THE DAY. CAPES HV RCHD UP TO 1800. NOTHING SVR YET...BUT CPL HV APPCHD VOTD VALUE. UPR LO OVR SW THIS AM WL PHASE WI TROF IN NRN TIER STATES AND MV SLOWLY TWRD THE E. THIS WL KP ERN NC IN A SW FLO ALFT THRU THE FRST HALF OF THE WK. BNDYR CRRNTLY LCTD ALNG WRN BRDR OF CWA THRU FL PANHANDLE WL RMN THRU AT LEAST MON AFTN. HERE IS WHR MDLS STRT TO DIFFER. GFS SHOOTS SFC LO N STRTG MON AFTN...GFS ENSEMBLE MEAN AGREES WI PSN OF GFS TROF...BUT IS SLOWER. ETA12 HAS THE SFC LO FURTHR W...CREATING A WEDGE TYPE PATTERN. GFS PROBABLY REACTING TO CONVECTION. EITHER WAY ERN NC WL RMN UNDR STG SLY FLO THRU TUE. STG LIFT AND SERIES OF S/WVS WL HELP KP THINGS GOING. DFFCLT TO TM S/WVS SO HVIER RAIN AND STGR CNVCTV ACTVTY WL BE MIXED IN WI MR GNRL ACTVTY. 850 WNDS RUNNG ARND 15 TO 20 KT THIS AFTN. THEY PICK UP TO 40 TO 50 KTS TMRW AND TUE. THIS WL HELP INCRS SVR CHCS FOR MON AND TUE AS WE RMN IN WRM SECTOR. GFS BRINGS CDFNT THRU TUE NGT WI UPR LVL TROF CROSSG AREA WED NGT. VERY COLD IN THE UPR LVL WI THIS TROF...-25C AT 5H...AND DECENT WRAP ARND MSTR. THRFR CANT ARGUE AGAINST PSBY OF TSTMS WED AND THU EVEN THO OMEGA IS IN THE WRONG DIR. WL CONT CRRNT FCST TREND. THINGS DRY OUT BY THE END OF THE WK UNDR NLY FLO...AND CONT DRY INTO THE BEGINNG OF NXT WK. .MARINE... NEAR STATIONARY FRONT NEAR THE AREA TONIGHT AND MON KEEPING SOUTH TO SOUTHEAST FLOW ACROSS THE COASTAL WATERS THRU TUE. THE PRESSURE GRADIENT WILL TIGHTEN MON AND EXPECT IT PRODUCE SMALL CRAFT ADVISORY CONDITIONS FOR ALL WATERS BY MONDAY NIGHT. USED A BLEND OF THE ETA AND GFS WINDS. WILL TAKE 1 TO 2 FEET OF THE REGIONAL WAVEWATCH III. .MHX WATCHES/WARNINGS/ADVISORIES... NC...SEVERE TSTM WATCH ALL COUNTIES EXCEPT OUTER BANKS UNTIL 800 PM EDT SUN. CCG/RAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 506 AM EDT SUN APR 11 2004 NCZ029-044>047-079>081-090>095-098-103-104-120900- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 506 AM EDT SUN APR 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT, DANGEROUS LIGHTNING, LARGE HAIL, AND WIND GUSTS IN EXCESS OF 58 MPH. LOCALLY HEAVY RAINS, IN EXCESS OF 1 INCH IN AN HOURS TIME, ARE ALSO POSSIBLE IN THE STRONGEST STORMS. THE LOCALLY HEAVY RAINS WILL PRODUCE MINOR FLOODING IN AREAS OF PERSISTENT DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SERIES OF LOW PRESSURE CENTERS WILL CIRCULATE MOISTURE FROM THE GULF OF MEXICO AND ATLANTIC OCEAN INTO EASTERN NORTH CAROLINA MONDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY. SOME OF THESE STORMS COULD BECOME SEVERE, ESPECIALLY MONDAY. HEAVY RAINFALL IS ALSO EXPECTED ACROSS THE AREA WITH 2 TO 4 INCHES POSSIBLE BY TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JME
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 450 PM EDT SUN APR 11 2004 NCZ044>046-079>081-090-091-093-112145- TYRRELL-BEAUFORT-DUPLIN-LENOIR-GREENE-CRAVEN-MAINLAND HYDE-WASHINGTON-PITT- 450 PM EDT SUN APR 11 2004 ...STRONG THUNDERSTORMS WILL AFFECT PITT...WASHINGTON...MAINLAND HYDE...CRAVEN...GREENE...LENOIR...DUPLIN...BEAUFORT AND TYRRELL COUNTIES UNTIL 545 PM EDT... ...RAINFALL AMOUNTS UP TO 3 INCHES POSSIBLE IN LESS THAN 1 HOUR... AT 450 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 26 MILES NORTHEAST OF BELHAVEN TO 19 MILES SOUTHWEST OF LA GRANGE...OR FROM 14 MILES SOUTH OF COLUMBIA TO 9 MILES SOUTHWEST OF BROGDEN...MOVING NORTH AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LA GRANGE AT 500 PM EDT...WASHINGTON AT 520 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KINSTON AND SNOW HILL. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
The Morehead City radar (KMHX), 62 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
1 hail. Local standard time, as filed.
Hail up to nickel size covering the road on Highway 70 caused numerous accidents.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5389054.